Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 124, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 28, 1998, 9:39 PM EDT for Alcona County, Alpena County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 1998, 9:39 PM EDT (01:39 UTC)
- Expired
- Jun 28, 1998, 10:25 PM EDT
- In force
- 46 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Alcona County, MI, Alpena County, MI
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 1.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2015 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
691 WUUS1 KAPN 290139 RRA SVRAPN MIC001-007-MIZ539-290225- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 939 PM EDT SUN JUN 28 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALPENA COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHEASTERN LOWER MICHIGAN ALCONA COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHEASTERN LOWER MICHIGAN * UNTIL 1025 PM EDT * AT 938 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF OSSINEKE MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL REACH... SPRUCE BY 945 PM EDT BLACK RIVER BY 945 PM EDT DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. TES/BAK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:09 AM EDT, 10 hours 30 minutes earlier.
Area forecast discussion, Jun 28, 11:09 AM EDT, 10 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1109 AM EDT SUN JUN 28 1998 SFC COLD FRONT IS MAKING ITS WAY THROUGH WI ATTM WITH WEAK CONVECTION AHEAD OF IT MOVING NORTHEAST TOWARD ERN UPR MI AND FAR NRN LOWER MI PER KAPX. MAIN CONCERN FOR THE AFTERNOON IS POTENTIAL FOR THUNDER. MODERATE UPPER LEVEL DIVERGENCE IN PROXIMITY TO THE FRONT ALONG WITH LOW/MID LEVEL RH VALUES OF AROUND 80 TO 90 PERCENT HAVE MAINTAINED THE AREA OF SHRA MOVING THROUGH NRN MI THIS MORNING. HOWEVER...INSTABILITY IS MARGINAL WITH APX SOUNDING PROVIDING CAPES OF AROUND 400 AND WHEN MODIFIED...ONLY INCREASING TO 900 IN THE AFTERNOON. WARM 850 TEMPS HAVE PRODUCED SOME CAPPING THIS MORNING...AND WITH LIMITED DIURNAL HEATING DUE TO MOSTLY CLOUDY SKIES...EXPECT THIS CAP WILL GREATLY LIMIT CONVECTIVE DEVELOPMENT THIS AFTERNOON. AT THIS RATE...APPEARS FRONT WILL BE THROUGH MOST OF THE CWA BY MID TO LATE AFTERNOON. THIS BOUNDARY WILL PROVIDE SOME FOCUS...BUT LIMITING FACTORS SUCH AS MOISTURE AND INSTABILITY WILL HINDER WIDESPREAD TSRA DEVELOPMENT AND KEEP SVR TSRA AT BAY. WILL UPDATE TO FRESHEN WORDING OF ALL ZONES AND WILL GO WITH SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM THIS AFTERNOON. MAY ALSO INCREASE AFTERNOON HIGHS A CATEGORY IN FAR SW COUNTIES GIVEN CURRENT TRENDS. REST OF THE FORECAST IS ON TARGET. EME
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:35 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.